Nebraska, 2003

Hail in Nebraska, July 5, 2003

July 5, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:30 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT SAT JUL 5 2003

MAIN FORECAST CHALLENGES...SEVERE POTENTIAL THE REST OF THIS AFT AND
TON AND TIMING/INTENSITY OF TSRA INTO MID WEEK.  HEAT SUN...HOT
TEMPS LATER NEXT WEEK.

SYNOPSIS...WATER VAPOR STLT PICS HIGHLIGHTING MID LEVEL SHORTWAVE
ENERGY TRACKING ACRS THE CNTRL U.S. TODAY AND ZONE OF UVV OVER PARTS
OF NEB. THE LATEST SFC ANALYSIS HAD THE SFC FNT NR LNK AND
CLARINDA.  WEAK CONVERGENCE WAS NOTED HERE WITH TEMPS IN THE 90S AND
DEWPOINTS IN THE 70S.  TEMPS FARTHER NORTH WERE IN THE 70S/80S.  18Z
OAX SOUNDING SHOWED SOME DECENT CAPE AROUND 1700 J/KG...AND LI OF -7
AND CIN OF 400 J/KG.  PRECIPITABLE WATER WAS 1.18. GOES 18Z
SOUNDINGS APPEAR OVERDONE COMPARED TO ACTUAL OAX 18Z.  RH APPEARS
TOO HIGH...WITH CAPES OF NEARLY 5K AND LI OF -11.

CURRENT WSR-88D HAS SEVERAL CELLS ON RADAR.  TREND HAS BEEN FOR THE
NRN STORMS TO MAINTAIN THEMSELVES...HOWEVER...THOSE TO THE S HAVE
WEAKENED AS THEY MOVE SE.

IN THE SHORT TERM...SHORT WAVE TROF TO PROCEED EASTWARD TAF/TON
...TAPPING UNSTABLE/STEEP LAPSE RATE ENVIRONMENT WITH 35-50KT 0-6KM
SHEAR VALUES.  MID LEVEL WAA HAS KEPT SOME PRECIP OVR CNTRL AND NE
NEB DURING THE DAY AND CAP SO FAR HAS HELD TSRA BACK.  SPC HAS PUT
PARTS OF THE OAX AREA IN A MODERATE RISK.  COORDINATING LARGE SEVERE
TSRA WATCH TO RUN UNTIL 10PM FOR ONGOING PRECIP AND ADVANCE OF MID
LEVEL WAVE.  PER ANALYSIS AND SHORT RANGE MODELS (ETA/MESOETA/MM5/KF
ETA) MOST ACTIVE PD NOW THRU THIS EVENING. WILL INCLUDE SCT TSRA
WITH DMG WIND THIS EVENING FOR WATCH AREA...LARGE HAIL AND ISOLATED
TOR ALSO POSSIBLE. MESOSCALE CONVECTIVE COMPLEX EXPECTED TO PROCEED
ACROSS IOWA.  MAINTAIN SOME CHC PRECIP N AND ERN ZONE LATER TONIGHT.
LOWS TON IN THE UPR 60S AND LOWER 70S. LEFT CHC OR SLIGHT CHC ACRS
NRN ZONES SUNDAY AS STRONG WESTERLIES AFFECT AREA AND UVV/MID LVL RH
AVAILABLE AND FARTHER S SUNDAY NIGHT.  AGAIN HOT MID LEVEL TEMPS
WILL INHIBIT DEVELOPMENT.  WITH TEMPS IN THE 90S SUN AND HEAT INDEX
VALUES IN THE 90 TO 105 DEG RANGE.  WILL MENTION IN ZONES WHERE 95
TO 105 RANGE WILL BE HIT. PATTERN CONTINUES MON AND TUE AND HAVE
GRADIENT OF POPS HIGHS N AND E AND LOWEST SW ZONES.  THIS ALSO
REFLECTED MON AND TUE WITH COOLER TEMPS FCST.

IN LATER PERIODS...06Z GFS HAS MINOR RIPPLES IN WESTERLY FLOW AND
ECMWF IS SIMILAR WITH SLIGHTLY DIFFERENT TIMING. SFC FNT SLIPS S WED
WITH SEASONAL TEMPS TUES AND WED. ECMWF/GFS BUILD RIDGE IN THU AND
FRI WITH FLATTENING OF THE RIDGE ACRS THE NRN PLNS SAT. TEMPS IN THE
80S FOR THU WITH HOTTER 90S FRI AND SAT.

.OMA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jul 5, 4:10 PM CST, 3 hours 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SUN JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT ACROSS
THE AREA AS A WEAK COLD FRONT MOVES INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA FROM THE NORTHERN PLAINS. SOME STORMS MAY
REACH SEVERE LEVELS IN NORTHEAST NEBRASKA AND SOUTHWEST IOWA
LATE TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN MONDAY NIGHT
THROUGH LATE WEDNESDAY. THE COLD FRONT THAT WILL PUSH SOUTH
TONIGHT IS FORECAST TO BECOME NEARLY STATIONARY OVER SOUTHERN
NEBRASKA THROUGH MIDWEEK BEFORE LIFTING BACK NORTH LATER IN
THE WEEK. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ALONG AND NORTH OF THIS FRONT.

A RIDGE OF HIGH PRESSURE ALOFT IS FORECAST TO STRENGTHEN OVER
THE SOUTHERN PLAINS LATE IN THE WEEK. THIS COULD RESULT IN
VERY HOT TEMPERATURES BY NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED TONIGHT ACROSS NORTHEAST
INTO EAST CENTRAL NEBRASKA...AND ADJACENT PORTIONS OF WESTERN
IOWA

FOBERT

In the hours before

Local storm report, Jul 5, 5:56 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    3 N RED OAK               IA   1.25 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 6:19 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 SE ELLIOTT              IA   1.75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 6:37 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
737 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    4 SE ELLIOTT              IA   2.75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 6:51 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    7 SE ELLIOTT              IA   2.75 INCH HAIL
07/05/03   MONTGOMERY                     ALSO 45 MPH WINDS.
                                          REPORTED BY PUBLIC.

0615 PM    9 N STANTON               IA   2.5 INCH HAIL
07/05/03   MONTGOMERY                     9 INCH CIRCUMFERENCE.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 5, 6:55 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
755 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    2 W STANTON               IA   .75 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY HAM RADIO
                                          OPERATOR.

0745 PM    3 W VILLISCA              IA   1.25 INCH HAIL
07/05/03   MONTGOMERY                     REPORTED BY PUBLIC.
Local storm report, Jul 5, 7:08 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
808 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    9 W VERDIGRE              NE   1.75 INCH HAIL
07/05/03   KNOX                           ALSO HEAVY RAIN AND
                                          WINDS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 5, 7:38 PM CST
Where
Knox County, Creighton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -97.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334911.